This paper investigates the well-posedness of a boundary value problem on the semiaxis for a class of third-order operator-differential equations whose principal part has multiple real characteristics. We obtain sufficient conditions for the existence and uniqueness of the solution of a boundary value problem in the Sobolev-type space . These conditions are expressed in terms of the operator coefficients of the investigated equation. We find relations between the estimates of the norms of intermediate derivatives operators in the subspace and the solvability conditions. Furthermore, we calculate the exact values of these norms. The results are illustrated with an example of the initial-boundary value problems for partial differential equations.
MSC: 34G10, 47A50, 47D03, 47N20.
Keywords:well-posed and unique solvability; operator-differential equation; multiple characteristic; self-adjoint operator; the Sobolev-type space; inter-mediate derivatives operators; factorization of pencils
The paper is dedicated to the formulation and study of the well-posedness of a boundary value problem for a class of third-order operator-differential equations with a real and real multiple characteristic. Note that the differential equations whose characteristic equations have real different or real multiple roots find a wide application in modeling problems of mechanics and engineering, such as problems of heat mass transfer and filtration , dynamics of arches and rings , etc.
Suppose that H is a separable Hilbert space with a scalar product , , A is a self-adjoint positive definite operator on H (, , E is the identity operator), and () is the scale of Hilbert spaces generated by the operator A, i.e., , , . For we consider that , , . Here the operator is determined from the spectral decomposition of the operator A, i.e.,
Define the following spaces:
By the theorem on intermediate derivatives, both of these spaces are complete .
Now let us state the boundary value problem under study.
In the Hilbert space H, we consider the following third-order operator-differential equation whose principal part has multiple characteristic:
where , A is the self-adjoint positive definite operator defined above, and , are linear, in general, unbounded operators on H. Assuming , we attach to equation (1.1) boundary conditions at zero of the form
then we say that problem (1.1), (1.2) is regularly solvable.
The solvability of boundary value problems for operator-differential equations has been studied by many authors. Among such works, we should especially mention the papers by Gasymov, Kostyuchenko, Gorbachuk, Dubinskii, Shkalikov, Mirzoev, Jakubov, Aliev and their followers (see, e.g., [4-11]) that are close to our paper. Allowing to treat both ordinary and partial differential operators from the same point of view, these equations are also interesting from the aspect that the well-posedness of boundary value problems for them is closely related to the spectral theory of polynomial operator pencils  (for comprehensive survey, see Shkalikov ). And, of course, well-posed solvability of the Cauchy problem and non-local boundary value problems for operator-differential equations as well as related spectral problems (see, e.g., Shkalikov , Gorbachuk and Gorbachuk , Agarwal et al.) are also of great interest.
In this paper, we obtain conditions for the regular solvability of boundary value problem (1.1) (1.2), which are expressed only in terms of the operator coefficients of equation (1.1). We also show the relationship between these conditions and the exact estimates for the norms of intermediate derivatives operators in the subspaces and with respect to the norm of the operator generated by the principal part of equation (1.1). Mirzoev  was the first who paid detailed attention to such relation (for more details about the calculation of the norms of intermediate derivatives operators, see ). To estimate these norms, he used the method of factorization of polynomial operator pencils which depend on a real parameter. Further these results have been developed in [18,19].
It should be noted that all the above-mentioned works, unlike equation (1.1), consider the operator-differential equations with a simple characteristic. Although similar matters of solvability and related problems have already been studied for fourth-order operator-differential equations whose principal parts have multiple characteristic (see, for example, [20,21], also  and some references therein), but they have not been studied for odd order operator-differential equations with multiple characteristic, including those of third-order. One of the goals of the present paper is to fill this gap.
2 Equivalent norms and conditional theorem on solvability of boundary value problem (1.1), (1.2)
Then the following theorem holds.
Proof First, we note that if , then and if , then (see, e.g., ), where is the strongly continuous semi-group of bounded operators generated by the operator −A.
then (2.1) takes the form
Further, by theorems on intermediate derivatives and traces [, Ch.1], we obtain
Before we state the conditional theorem on solvability of boundary value problem (1.1) (1.2), we prove the following lemma.
Proof Since for , by virtue of the intermediate derivatives theorem [, Ch.1], we obtain
The lemma is proved. □
Then boundary value problem (1.1), (1.2) is regularly solvable.
Proof We represent boundary value problem (1.1), (1.2) in the form of the operator equation , where , . Since by Theorem 2.1 the operator has the bounded inverse which acts from to , then, after the replacement , we obtain the equation in the space .
Under the conditions of Theorem 2.4, we obtain
The theorem is proved. □
Naturally, there arises a problem of finding exact values or estimates for the numbers , , and it is very important for extending the class of operator-differential equations of the form (1.1) for which our boundary value problem is solvable. We will make the calculations for , in Section 4.
3 On spectral properties of some polynomial operator pencils and basic equalities for the functions in the space
Consider the following polynomial operator pencils depending on the real parameter β:
then, as a result, we obtain
If we use the Fourier transform in (3.2), then
The following theorem on factorization of pencils (3.1) holds.
Proof It is clear that
for . Inequalities (3.5) imply that polynomials (3.4) have no roots on the imaginary axis for . Besides, it can be seen from (3.4) that each of the characteristic polynomial has exactly three roots in the left half-plane for . Since polynomials (3.4) are homogeneous with respect to the arguments λ and σ, then the following factorization is true for them:
, , and the numbers , are positive according to Vieta’s formulas and satisfy systems of equations (3.3) derived from (3.6) during the comparison of same degree coefficients. Further, using the spectral decomposition of the operator A, from equalities (3.6) we obtain the assertions of the theorem. The theorem is proved. □
Now, we state a theorem playing a significant role in the subsequent study. Let us introduce another notation, which will be used in the proof of that theorem: will denote the linear set of infinitely differentiable functions with values in and compact support in . As is well known, the space is everywhere dense in (see [, Ch.1]).
Integrating by parts, we obtain
From (3.8), taking into account (3.9) and applying Theorem 3.1, we get the validity of (3.7). The theorem is proved. □
It is easy to check that the norms and are equivalent on . Then it follows from the theorem on intermediate derivatives [, Ch.1] that the following numbers are finite:
Note that the procedure of constructing such functions is thoroughly described in  (in addition, the one for fourth-order equations with multiple characteristic is available in ). This method is applicable to our case, too. Therefore, we omit the respective part of the proof. So lemma is proved. □
Theorem 4.3The following relation holds:
Now let us consider the Cauchy problem
Applying this inequality again to the solution of Cauchy problem (4.2)-(4.4), we obtain for all . On the other hand, it follows from the definition of that, for any , there exists a function such that
Taking into account this inequality in (3.11), we obtain
Thus, for . And since is a continuous function of the argument β in the interval , then . It follows from these arguments that the equation has a root in the interval . Now let have a root in the interval . This means that the inequality cannot be satisfied for any . Therefore, according to our earlier reasonings in the proof of this theorem, we have . Obviously, for the root of the equation , we have that , because the proof of the theorem for implies that . And since , we obtain . The theorem is proved. □
Remark 4.4 From Theorem 4.3, it becomes clear that to find the numbers , , we must solve the equations , , together with systems (3.3) respectively. In this case, it is necessary to take into account the properties of the numbers , , .
The following theorem holds.
5 Solvability of boundary value problem (1.1), (1.2). Example
The results obtained above allow us to establish exact conditions for regular solvability of boundary value problem (1.1), (1.2). These conditions are expressed in terms of the operator coefficients of equation (1.1).
Then boundary value problem (1.1), (1.2) is regularly solvable.
Note that the above conditions for regular solvability of boundary value problem (1.1), (1.2) are easily verified in applications because they are expressed in terms of the operator coefficients of equation (1.1).
Let us illustrate our solvability results with an example of an initial-boundary value problem for a partial differential equation.
where , are bounded functions on and . Note that problem (5.1)-(5.3) is a special case of boundary value problem (1.1), (1.2). In fact, here we have , and . The operator A is defined on by the relation and the conditions .
Applying Theorem 5.1, we obtain that under the condition
The authors declare that they have no competing interests.
All authors read and approved the final manuscript.
Barenblatt, GI, Zheltov, YP, Kochina, IN: On the fundamental representations of the theory of filtration of homogeneous fluids in fissured rocks. Prikl. Mat. Meh.. 24(5), 852–864 (1960) (J. Appl. Math. Mech.)
Gorbachuk, ML: Completeness of the system of eigenfunctions and associated functions of a nonself-adjoint boundary value problem for a differential-operator equation of second order. Funct. Anal. Appl.. 7(1), 68–69 (1973) (translated from Funkc. Anal. Prilozh. 7(1), 58-59 (1973))
Mirzoev, SS: Multiple completeness of root vectors of polynomial operator pencils corresponding to boundary-value problems on the semiaxis. Funct. Anal. Appl.. 17(2), 84–85 (1983) (translated from Funkc. Anal. Prilozh. 17(2), 151-153 (1983))
(translated from Funkc. Anal. Prilozh. 17(2), 151-153 (1983))Publisher Full Text
Aliev, AR, Babayeva, SF: On the boundary value problem with the operator in boundary conditions for the operator-differential equation of the third order. J. Math. Phys. Anal. Geom.. 6(4), 347–361 (2010)
(translated from Tr. Semin. Im. I.G. Petrovskogo 14, 140-224 (1989))Publisher Full Text
Shkalikov, AA: Strongly damped pencils of operators and solvability of the corresponding operator-differential equations. Math. USSR Sb.. 63(1), 97–119 (1989) (translated from Mat. Sb. 135(177)(1), 96-118 (1988))
(translated from Mat. Sb. 135(177)(1), 96-118 (1988))Publisher Full Text
Gorbachuk, ML, Gorbachuk, VI: On well-posed solvability in some classes of entire functions of the Cauchy problem for differential equations in a Banach space. Methods Funct. Anal. Topol.. 11(2), 113–125 (2005)
Agarwal, RP, Bohner, M, Shakhmurov, VB: Linear and nonlinear nonlocal boundary value problems for differential-operator equations. Appl. Anal.. 85(6-7), 701–716 (2006). Publisher Full Text
Aliev, AR: Boundary-value problems for a class of operator differential equations of high order with variable coefficients. Math. Notes - Ross. Akad.. 74(6), 761–771 (2003) (translated from Mat. Zametki 74(6), 803-814 (2003))
Aliev, AR, Mirzoev, SS: On boundary value problem solvability theory for a class of high-order operator-differential equations. Funct. Anal. Appl.. 44(3), 209–211 (2010) (translated from Funkc. Anal. Prilozh. 44(3), 63-65 (2010))
(translated from Funkc. Anal. Prilozh. 44(3), 63-65 (2010))Publisher Full Text
Aliev, AR, Gasymov, AA: On the correct solvability of the boundary-value problem for one class operator-differential equations of the fourth order with complex characteristics. Bound. Value Probl.. 2009, (2009) Article ID 710386